Colorado, 2020Wildfire in Colorado, September 1 to 30, 2020
September 1 to 30, 2020 · NWS BOU · 1 event in 1 county or zone
A worsening drought that started in the spring of 2020, continued through September. Outside of an early season snow on the 8th, the month of September was another unseasonably warm and dry period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A worsening drought that started in the spring of 2020, continued through September. Outside of an early season snow on the 8th, the month of September was another unseasonably warm and dry period. The combination of hot and mostly dry conditions, in addition to critically dry fuels from years of beetle kill, resulted in a continuation and rapid expansion of the wildfire. The Cameron Peak fire, the largest in the state's history started on August 13th, and consumed an additional 102,075 acres of forestland through the month of September. It continued to burn through October, and consumed a total of 208,663 acres of forestland by late October. A total of 441 buildings were destroyed, including: 213 residences, 211 outbuildings, and 17 buildings associated with Shambala Mountain Center. It resulted in extensive voluntary and mandatory evacuations and numerous road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 31, 7:39 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 31, 7:39 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
839 PM MDT Mon Aug 31 2020
.UPDATE...
Issued at 839 PM MDT Mon Aug 31 2020
A fairly organized band of showers is spreading east and
northeast across the forecast area. Precipitation has been
relatively light, but a couple embedded thunderstorms have put
down a tenth or two of an inch of rain. The showers appear to be
slightly organized along the right entrance region of the
departing upper level speed max, while there is also weak
frontogenesis and QG support. We bumped up the chances of showers
earlier, and have recently extended those higher chances through
the midnight hour given upstream radar and satellite trends. Most
precipitation, however, will still be light with amounts mostly a
tenth of an inch or less.
In the mountains, it looks like Summit County may be on the
eastern edge of the deformation zone of the main upper level
trough dropping south/southeast toward the Four Corners area late
tonight. As a result, we'll keep some higher pops and a little
more QPF there overnight. Snow levels should drop down to around
10,000-10,500 feet by late tonight, and wouldn't be surprised to
see an inch of snow and some white mountain peaks Tuesday morning.
A few light showers may linger in the far southern portions of our
forecast area before skies clear north to south Tuesday morning.
A dry day with pleasant temperatures expected as the airmass
dries and stabilizes. Maybe just a slight chance of shower over
the mountains of Park County.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Mon Aug 31 2020
Water vapor imagery shows a shortwave trough digging into Utah
with a warm conveyor belt out ahead of it extending into northern
Colorado. Sunny skies in the morning ahead of this system produced
some weak instability across the higher terrain of our CWA
resulting in rain showers and a couple weak thunderstorms. These
will continue throughout the rest of the afternoon mainly over the
higher terrain but a few showers will work their way onto the
adjacent plains.
By this evening, the QG ascent associated with the aforementioned
trough will begin to produce light showers across a good portion
of our forecast area. Precipitation amounts will be rather light
with the vast majority of locations receiving less than a tenth of
an inch. This trough will bring cold enough air to produce some
snow showers above 11,000 feet. Judging by all of the phone calls
and social media comments we have received about the forthcoming
snow, the hype is certainly real. Only a dusting to half an inch
of snow is expected on the higher peaks but I'm sure those
longing for winter after potentially the warmest August on record
(in Denver) will gladly take it.
The trough will head southeastward into New Mexico tomorrow
leaving subsident flow over the majority of our CWA. Highs will
again be below normal with Denver seeing a high around 80. A
couple light rain showers may develop over Park County due to
decent lapse rates but the rest of the area should remain dry.
.LONG TERM...(Tuesday night through Monday)
Issued at 151 PM MDT Mon Aug 31 2020
The trend for the upcoming week is for mainly dry conditions
while temperatures warm again above seasonal normals. High
pressure aloft will build into the Great Basin during the week
with a light to moderate northwest flow aloft over Colorado.
On Wednesday, big change will be the warm up in temperatures. 700mb
temperatures climb back to around +15c and that will push afternoon
temperatures close to 90 degrees again. No precipitation expected
under dry airmass with precipitable water values under a half of
an inch on the plains, and a quarter inch or less in the mountains.
This will also elevate the fire danger again with warm and dry
conditions. On Wednesday night and early Thursday, a cold front
will push southward over the plains which will drop Thursday
temperatures back to more seasonable normals. However, very little
moisture with this front so again, no precipitation is expected.
For Friday and Saturday, continued dry and warmer again as ridge
rebuilds over Nevada and Utah. Saturday looks to be the warmest day
of the week as 700mb temperatures approach 19c, equating to high
temperatures well into the middle 90s across the plains.
The good news is that another cold front will blast away those 90s
and a return again to more seasonable temperatures with possible
return to the 70s/80s by early next week. The Western high
pressure ridge amplifies which will put Colorado more susceptible
to colder air ushering southward from Canada. However, much of
the moisture may remain east of Colorado.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 839 PM MDT Mon Aug 31 2020
There is still a lot of cloudiness upstream in the synoptic flow,
and skies are not expected to begin clearing until tomorrow morning.
Vicinity showers have been kept in the terminal forecasts with
TEMPOs through 05Z-06Z for light rain. Still a slight chance the
showers could affect the large scale northerly winds currently in
place, and become variable with the passing showers. Cloud decks
are relatively high and ceilings should stay at or above 6000
feet even with the passing showers. Skies are expected to become
clear early tomorrow and remain clear with VFR conditions
throughout the day.
&&
.FIRE WEATHER...
Issued at 151 PM MDT Mon Aug 31 2020
Elevated fire danger expected on Wednesday with dry conditions and
warmer temperatures. Humidities across high mountain valleys drop
to around 15 percent Wednesday afternoon but overall wind
strength looks marginal for red flag conditions. Could see a
couple of hours of winds close to 25 mph. These elevated fire
danger conditions will continue through this weekend with the dry
and warm conditions. The limiting factor for red flag conditons
will be the lack of strong winds.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Barjenbruch
SHORT TERM...Danielson
LONG TERM...Entrekin
AVIATION...Direnzo
FIRE WEATHER...Entrekin
Hazardous weather outlook, Aug 31, 9:51 AM MST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Mon Aug 31 2020
COZ030>051-011700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Mon Aug 31 2020
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
The mountains will have another warm and windy day with high fire
danger. Gusts of 30 to 40 mph will be common over the higher
mountains and in the mountain valleys. East of the mountains it
will be cooler today. Isolated showers and thunderstorms will
develop this afternoon, then scattered showers will spread across
the area overnight tonight. There will likely be some light snow
above 10,000 feet, but no travel impacts are expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated showers and thunderstorms can be expected Tuesday
morning, mainly across far Northeast Colorado and locations south
of the Interstate 70 corridor. Temperatures on Tuesday will again
be pleasant with highs around 80 across the plains.
Dry weather can be expected in all areas from Wednesday through
the upcoming weekend. Temperatures will be above seasonal normals
for Wednesday onward with the warmest days on Wednesday and
Saturday. With the dry airmass and warm temperatures, fire danger
will be again be elevated from Wednesday through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Wildfire, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
In the month of September, the Cameron Peak wildfire consumed an additional 102,075 acres of forestland. Very cold temperatures after an early season snow on the 8th settled the fire down temporarily, but then a return to very warm and dry weather, coupled with gusty downslope winds to 50 mph on the 26th, fanned the flames and allowed the Cameron Peak fire to continue its expansion through the end of the month.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920884.